Oklahoma, 2019

Damaging Wind in Oklahoma, July 10, 2019

July 10, 2019 · NWS SHV · 1 event in 1 county or zone

A weak upper trough shifted east across the High Plains/Upper Midwest during July 10th, with the tail end of this trough pushing southeast into Eastern Oklahoma and Northern Arkansas. This upper trough helped nudge a weak cool front south across Central and Eastern Oklahoma into Central Arkansas on the 10th, with compressional warming ahead of the front allowing for temperatures to climb into…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper trough shifted east across the High Plains/Upper Midwest during July 10th, with the tail end of this trough pushing southeast into Eastern Oklahoma and Northern Arkansas. This upper trough helped nudge a weak cool front south across Central and Eastern Oklahoma into Central Arkansas on the 10th, with compressional warming ahead of the front allowing for temperatures to climb into the middle 90s across Southeast Oklahoma and Southwest Arkansas. With a moist air mass already in place, moderate to high amounts of instability developed ahead of the front, with large scale forcing adequate enough near the weak front/upper trough to result in a band of strong to severe thunderstorms developing by mid and late afternoon across Southeast Oklahoma and Western Arkansas, which shifted south into McCurtain County Oklahoma and much of Southwest Arkansas. These storms produced damaging winds, which downed large tree limbs near Hochatown before slowly weakening as they entered extreme Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 10, 3:17 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 10, 3:17 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
417 PM CDT Wed Jul 10 2019

.SHORT TERM...

This evening, the HRRR indicates that isolated thunderstorms will
continue to develop in an environment with strong instability
(SBCAPE 3000-5000 J/kg) and abundant moisture (PWATs near 2
inches) this afternoon into the evening. As the weak cold front
approaches from the north, lingering convection and outflow from
upstream convection will help increase chances of showers and
thunderstorms this evening for locations along the I-20 corridor
and northward.

Showers and thunderstorms will mostly diminish tonight with
chances decreasing to a slight chance overnight. Remnant clouds
from earlier thunderstorms along with cirrus continuing to filter
in ahead of the tropical system should keep skies partly to mostly
cloudy. The chance of showers and thunderstorms will increase
again tomorrow afternoon with daytime heating. With the lingering
frontal boundary there is the potential for locally heavy rainfall
thunderstorms.

For temps, another oppressively hot afternoon is expected tomorrow
with highs in the mid 90s and heat indices warming into the 105 to
110 degree range. With this in mind, a Heat Advisory remains in
place for everywhere except Red River and McCurtain counties
through tomorrow. Tonight and tomorrow night, lows will be in the
mid to upper 70s. /04-Woodrum/

.LONG TERM...

The National Hurricane Center commenced advisories on Potential
Tropical Cyclone Two at 10 am CDT this Wednesday morning.  For
information concerning this developing system, please refer to the
discussions and graphics from the NHC.

For Friday, with the forecast, strengthening, tropical system in
the northern Gulf of Mexico, SCT TSTMS begin to affect central LA
and deep E TX as the outer bands of the tropical system spread N
into LA.

The tropical system is then forecast by NHC to slowly move NW
through WRN LA, and center over extreme NW LA by Monday morning
shortly after daybreak.  This scenario results in unsettled weather
into at least the middle of next week with SCT to numerous showers
and TSTMS.  A deep tropical moisture airmass would of course result
in the potential for flash flooding issues.  The main threat of
heavy rainfall will be over the eastern semicircle of the
circulation.

Fortunately, this July commenced with typical very warm conditions
with only scanty rainfall.  This trend allowed antecedent soil
moisture conditions to dry and area rivers, bayous, and lakes to
recede after our rather wet winter and springtime of 2019.  In any
case, our dryer than normal spell that began this July will end this
weekend into the middle of next week.

As for winds with this system, the NHC currently forecasts a
hurricane to be inland in SW LA during Sunday morning just after
daybreak. By Monday morning, NHC then forecasts a tropical
depression over extreme NA LA.  Current thinking is that tropical
storm force winds during Sunday afternoon may affect our southern
sections of our southern parishes: Natchitoches, Grant LaSalle, and
possibly Sabine.  Have blended our SFC winds for this weekend with
the wind forecasts from LCH. /VIII/.

&&

.PREV DISCUSSION... /issued 113 PM CDT Wed Jul 10 2019/

AVIATION...
Isolated thunderstorms with IFR visibilities and MVFR ceilings
will be possible for the majority of the terminals into the
evening hours. TEMPO groups for thunderstorms are predicted for
ELD, MLU, and TXK in into the early evening hours. The best
coverage of lingering thunderstorms will be along and north of the
I-20 corridor tonight. Otherwise, thunderstorms will mostly diminish
in coverage with only a stray shower or thunderstorm possible
overnight. VFR conditions will prevail mostly overnight and into
the late morning hours on Thursday with thunderstorms again
possible on Thursday afternoon. /04-Woodrum/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  94  76  92 /  30  30  10  30
MLU  77  94  76  92 /  20  30  30  40
DEQ  76  94  71  92 /  20  20   0   0
TXK  77  92  73  90 /  20  20  10  10
ELD  76  94  74  90 /  20  20  10  30
TYR  77  93  74  92 /  30  20  10  10
GGG  77  94  75  92 /  30  30  10  20
LFK  77  94  77  93 /  20  40  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Thursday for ARZ070>073.

     Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061.

LA...Heat Advisory until 7 PM CDT Thursday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT Thursday for TXZ097-108>112-124>126-
     136>138-149>153-165>167.

     Heat Advisory until 7 PM CDT this evening for TXZ096.

&&

04/12
Hazardous weather outlook, Jul 10, 9:01 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1001 AM CDT Wed Jul 10 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111515-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1001 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas, and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to scattered showers and thunderstorms will be possible
this Wednesday afternoon.  A few storms may be strong enough to
produce gusty winds and brief heavy rain into the early evening
hours. Until then, the heat is on again with the hot temperatures
and humidity pushing the heat index above 105 degrees during this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated thunderstorms remain possible north of Interstate 20
during Thursday with scattered thunderstorms over central
Louisiana. The primary threats with any storms this time of year
are cloud to ground lightning, gusty winds and brief heavy
downpours.

During Friday and especially this weekend into next early next
week, thunderstorms will become much more numerous with heavier
rainfall. A potential for flooding may arise as a tropical system
develops along the Gulf Coast and then moves inland during this
weekend. This system will then move over parts of our region late
this weekend through early next week and keep us wet through the
middle of the month.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through Thursday
morning.

In the hours before

Special weather statement, Jul 10, 3:26 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
426 PM CDT Wed Jul 10 2019

OKZ077-102215-
McCurtain OK-
426 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN COUNTY UNTIL 515 PM
CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Octavia, or 24 miles west of Mena, moving south at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Idabel, Broken Bow, Wright City, Valliant, Millerton, Garvin,
Eagletown, Plunketville, Rufe, Smithville, Hochatown, Watson,
Battiest, Pickens, Mount Herman, Sherwood, Holly Creek, Glover, Slim
and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3451 9446 3394 9448 3393 9512 3394 9516
      3423 9515 3424 9515 3425 9505 3450 9505
      3451 9500
TIME...MOT...LOC 2125Z 296DEG 59KT 3457 9467

VIII.
Special weather statement, Jul 10, 3:48 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
448 PM CDT Wed Jul 10 2019

ARZ050-051-060-061-102245-
Howard AR-Hempstead AR-Sevier AR-Nevada AR-
448 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPSTEAD...
SEVIER...HOWARD AND NORTHERN NEVADA COUNTIES UNTIL 545 PM CDT...

At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Nashoba to near Mccauley to 6
miles south of Meyers. Movement was south at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
De Queen, Nashville, Prescott, Mineral Springs, Dierks, Horatio,
Umpire, Lockesburg, Blevins, Gillham, Corinth, Center Point, Athens,
McCaskill, Ozan, Silver Ridge, Geneva, Boughton, Muddy Fork and
Provo.

LAT...LON 3435 9394 3419 9392 3418 9382 3401 9382
      3395 9353 3396 9338 3390 9330 3384 9329
      3380 9318 3382 9314 3378 9310 3377 9311
      3394 9441 3393 9445 3394 9448 3419 9447
      3419 9424 3435 9425
TIME...MOT...LOC 2147Z 020DEG 32KT 3449 9506 3447 9428 3438 9338

20
Local storm report, Jul 10, 4:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
543 PM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 W HOCHATOWN           34.20N 94.72W
07/10/2019                   MCCURTAIN          OK   LAW ENFORCEMENT

            LARGE LIMBS DOWN NEAR HOCHATOWN.

&&

JMZ

The radar

The Western Arkansas radar (KSRX), 130 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
July 10, 4:45 PM CST
Where
McCurtain County, 5.73 mi WSW of Hochatown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.168, -94.763

Large tree limbs were downed near Hochatown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832937.